About This Condition
Tardive Dyskinesia (TD) is a condition of abnormal, repetitive, uncontrollable movements that develop after a long-term use of so-called antipsychotic medications used to treat schizophrenia and related psychiatric disorders. The term “tardive” (which means “late”) is used because the condition appears only after long-term use of these drugs, which include chlorpromazine (Thorazine), thioridazine (Mellaril), and trifluoperazine (Stelazine). Dyskinesia means “abnormal movement.”
The uncontrollable movements of TD can interfere greatly with a person’s quality of life. TD may gradually diminish in severity after the medication is discontinued, but all too often the problem is permanent, persisting after withdrawal from the drugs that caused the condition. Conventional treatment for TD is unsatisfactory, so prevention is considered crucial. It is important that people requiring antipsychotic drugs be given the lowest effective dose and that treatment be discontinued as soon as it is feasible.
Symptoms of TD include repetitive and involuntary movements (tics), most often of the facial muscles and tongue (such as lip smacking), although any muscle in the body can be affected (e.g., moving legs back and forth). Symptoms may be mild or severe and can interfere with eating and walking.
Electroconvulsive therapy (electrical current applied to the brain) may be administered in severe cases. Healthcare providers may recommend discontinuing the use of antipsychotic drugs if possible.